You are not currently logged in.
Access your personal account or get JSTOR access through your library or other institution:
If You Use a Screen ReaderThis content is available through Read Online (Free) program, which relies on page scans. Since scans are not currently available to screen readers, please contact JSTOR User Support for access. We'll provide a PDF copy for your screen reader.
A Property of the Normal Distribution
Eugene Lukacs and Edgar P. King
The Annals of Mathematical Statistics
Vol. 25, No. 2 (Jun., 1954), pp. 389-394
Published by: Institute of Mathematical Statistics
Stable URL: http://www.jstor.org/stable/2236741
Page Count: 6
Since scans are not currently available to screen readers, please contact JSTOR User Support for access. We'll provide a PDF copy for your screen reader.
Preview not available
The following theorem is proved. Let X1, X2, ⋯, Xn be n independently (but not necessarily identically) distributed random variables, and assume that the nth moment of each Xi(i = 1, 2, ⋯, n) exists. The necessary and sufficient conditions for the existence of two statistically independent linear forms Y1 = ∑n s=1 asX s and Y2 = ∑n s=1bsX s are: (A) Each random variable which has a nonzero coefficient in both forms is normally distributed. (B) ∑n s=1asb sσ2 s = 0. Here σ2 s denotes the variance of Xs (s = 1, 2, ⋯, n). For n = 2 and a1 = b1 = a2 = 1, b2 = -1 this reduces to a theorem of S. Bernstein . Bernstein's paper was not accessible to the authors, whose knowledge of his result was derived from a statement of S. Bernstein's theorem contained in a paper by M. Frechet . A more general result, not assuming the existence of moments was obtained earlier by M. Kac . A related theorem, assuming equidistribution of the Xi (i = 1, 2, ⋯ n) is stated without proof in a recent paper by Yu. V. Linnik .
The Annals of Mathematical Statistics © 1954 Institute of Mathematical Statistics